Winter Storm, Jackson
- When
- January 25, 5:30 AM CST to 11:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
A widespread freezing rain event left a general 1/4" of ice, with 3 to 4 tenths reported from Cass county eastward through Cooper county.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A widespread freezing rain event left a general 1/4" of ice, with 3 to 4 tenths reported from Cass county eastward through Cooper county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 25, 3:15 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 315 AM CST SUN JAN 25 2004 .DISCUSSION... EARLY MORNING SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOWS COMPLEX LONGWAVE TROUGH ACROSS MUCH OF WESTERN AND CENTRAL COUNS...WITH SEVERAL EMBEDDED SHORTWAVES ROTATING THROUGH FLOW. SHORTWAVE TROUGH CURRENTLY LIFTING NORTHEAST ACROSS SOUTHERN PLAINS WILL AFFECT FORECAST AREA THROUGH TODAY...WHILE UPSTREAM SHORTWAVE NOTED OVER NORTHERN ROCKIES WILL AMPLIFY ACROSS PLAINS LATE SUNDAY NIGHT INTO MONDAY...BRINGING ANOTHER THREAT OF WINTRY PRECIPITATION TO THE AREA. IN THE NEAR TERM...BROAD AREA OF FREEZING RAIN CURRENTLY PROPAGATING NORTHWARD ACROSS EAST CENTRAL KANSAS/WEST CENTRAL MISSOURI...WITH ADDITIONAL PRECIPITATION DEVELOPING UPSTREAM ACROSS EASTERN OK. EXPECT FREEZING RAIN TO CONTINUE ACROSS MUCH OF FORECAST AREA THROUGHOUT THE MORNING HOURS...THEN DIMINISH THIS AFTERNOON...PARTICULARLY ACROSS SOUTHERN HALF OF FORECAST AREA...AS SHORTWAVE LIFTS NORTHEAST. GOING WARNINGS/ADVISORIES LOOK IN GOOD SHAPE. MODELS SUGGEST HEAVIEST QPF WILL FALL ACROSS SOUTHEASTERN THIRD OF FORECAST AREA...WHERE UP TO ONE HALF INCH OF ICE IS POSSIBLE AROUND MOBERLY AND SEDALIA...WHILE AROUND A QUARTER INCH OF ICE IS EXPECTED ACROSS THE KC METRO AND ST JOSEPH AREAS. ATTENTION THEN TURNS TO SHORTWAVE CURRENTLY OVER NORTHERN ROCKIES. AS THIS WAVE DIGS INTO PLAINS TONIGHT INTO SUNDAY...850MB BAROCLINIC ZONE PROGGED TO PUSH INTO NORTHWEST MO THIS EVENING...THEN ACROSS REMAINDER OF CWA OVERNIGHT. HAVE INCREASED POPS TO LIKELY ASSOCIATED WITH THIS FEATURE. EXPECT AN INCH OR TWO OF ACCUMULATION AROUND THE MARYVILLE AREA...WITH LESS THAN AN INCH ELSEWHERE. 00Z GFS IS SLOWER AND DEEPER WITH EVOLUTION OF UPPER TROUGH ACROSS PLAINS...AND SUGGESTS 850MB LOW TO DEVELOP/TRACK ACROSS SOUTHWEST INTO CENTRAL MO...WITH BULLSEYE OF OMEGA ACROSS CENTRAL MO. HAVE BUMPED POPS FOR MONDAY AFTERNOON/EVENING...WITH HIGHEST POPS ACROSS SOUTHERN CWA...WHERE 2 TO 3 INCHES OF SNOW ACCUMULATION LOOKS POSSIBLE. SEAMAN .PREV DISCUSSION... 945 PM SAT JAN 24... HAVE EXTENDED THE ICE STORM WARNING AND WINTER WEATHER ADVISORY UNTIL 6 PM SUNDAY. 00Z ETA IS SLOWER THAN PREVIOUS RUNS AND THIS IS SUPPORTED BY SLOWER NORTHWARD MOVEMENT OF PRECIPITATION. OVERNIGHT THE FREEZING RAIN SHOULD BE RATHER LIGHT. THE INTENSITY SHOULD PICK UP AROUND 12Z...GIVE OR TAKE 2 HOURS. ICE ACCUMULATIONS COULD REACH A THIRD OF AN INCH IN MANY LOCATIONS. IF ETA QPF IS TO BE BELIEVED THAN HALF AN INCH OF ICE IS NOT FAR FETCHED IN THE SEDALIA AREA. MJ && .PREV DISCUSSION... 445 PM... THE UPPER LOW PRESSURE SYSTEM WILL CONTINUE TO EJECT EASTWARD ACROSS NORTHERN TEXAS THIS EVENING. CURRENT PRECIPITATION SHIELD IS ADVANCING NORTHWARD AS THE UPPER TROUGH APPROACHES AND WARM MOIST AIR IS LIFTED OVERTOP OF THE FRONT LOCATED ACROSS CENTRAL ARKANSAS. THE PRECIPITATION WILL WORK ITS WAY NORTHWARD THIS EVENING AND AS PROGGED BY LIFT ON THE 290/295K THETA SURFACES...WILL ENTER THE SOUTHERN FORECAST AREA AROUND 06Z SUNDAY. AS SURFACE TEMPERATURES FALL BELOW THE FREEZING MARK...RAIN WILL BECOME FREEZING RAIN. THE AVN AND ETA DISAGREE AS TO THE EXTENT OF THE 850MB WARM INTRUSION. THE AVN IS QUICK TO COOL OFF THE MID LEVELS WHICH WOULD SUGGEST MORE OF A SLEET/SNOW EVENT. DID NOT BUY THE AVN SOLUTION AS THE ETA APPEARED TO BE BETTER INITIALIZED AT THE SURFACE AND 850MB AS COMPARED TO OBSERVATIONS. ALSO FEEL THAT THE ETA HAS A BETTER HANDLE ON THE DETAILS OF THE WARM INTRUSION FROM 900MB TO 750MB AS DEPICTED BY FORECAST SOUNDINGS. AFTER FREEZING PRECIPITATION GETS GOING AFTER MIDNIGHT...AM EXPECTING IT TO LAST THROUGH THE MORNING HOURS BEFORE TAPERING OFF BY NOON TOMORROW. ICE ACCUMULATIONS ON THE ORDER OF A QUARTER INCH OR GREATER ARE STILL EXPECTED BY 18Z SUNDAY...EXCEPT ACROSS FAR NORTHERN MISSOURI WHERE ICE ACCUMULATIONS WILL BE LESS AS THE FREEZING RAIN CHANGES TO SLEET AND SNOW DURING THE MORNING HOURS. AS THE WARM LAYER COOLS ON SUNDAY...WOULD NOT BE SURPRISED IF SLEET MIXES IN WITH THE FREEZING RAIN MISSOURI ACROSS CENTRAL MISSOURI. FREEZING DRIZZLE IS EXPECTED TO PERSIST SUNDAY AFTERNOON ACROSS MUCH OF THE AREA. POCKETS OF GREAT ENOUGH LIFT COULD RESULT IN THE FREEZING DRIZZLE BECOMING MIXED WITH SLEET TOMORROW AFTERNOON. THE TEMPERATURE PROFILE IS EXPECTED TO BE ENTIRELY BELOW FREEZING LATE SUNDAY NIGHT WHEN A CHANGEOVER TO SNOW IS EXPECTED AS A SHORTWAVE AHEAD OF THE MAIN UPPER TROUGH AXIS NEARS THE REGION. SNOW IS EXPECTED TO END LATE MONDAY AFTERNOON AFTER THE TROUGH AXIS MOVES ACROSS. TEMPERATURES OVER THE NEXT TWO DAYS WILL NOT VARY MUCH FROM MINIMUM TO MAXIMUM READINGS UNDER SIGNIFICANT CLOUD COVER. HAVE LOWERED DAYTIME TEMPERATURES TO MATCH THIS THINKING. IN THE EXTENDED...MODELS HAVE HAD DIFFICULTLY WITH A SERIES OF FAST SHORTWAVES ENCOUNTERING A COLD VORTEX IN SOUTHWEST CANADA. LACK OF STRONG AMPLIFICATION OF THE EASTERN PACIFIC RIDGE/WESTERN US RIDGE IN RECENT MODELS HAS LED TO THE MODELS BACKING OFF ON THE DEEP AND COLD PENETRATION OF THE ARCTIC AIR MASS THAT THE MODELS ADVERTISED A FEW DAYS AGO. WITH STRONG ZONAL FLOW IN THE EASTERN PACIFIC INHIBITING ANY MAJOR AMPLIFICATION THROUGH NEXT SATURDAY...HAVE DOUBTS THAT WE WILL SEE ANY FRIGID AIR MASS PLUNGE DEEP INTO THE CENTRAL PLAINS. AS PER THE LATEST AVN...THE AVN IS SLOWER WITH TIMING OF THE FRONT AS COMPARED WITH THE 00Z GFS. WILL STILL STICK WITH FASTER 00Z GFS AS PER EARLIER COORDINATION. MAY HAVE TO ADJUST LATER...BUT UPPER TROUGH MAY TRIGGER A LITTLE LIGHT SNOW BEHIND THE FRONT ON THURSDAY. OTHERWISE...TEMPERATURES WILL SLOWLY MODERATE TUESDAY AND WEDNESDAY AND SLOWLY RISE AGAIN FRIDAY AND SATURDAY. HAVE HELD OFF INTRODUCTION OF PRECIPITATION ON SATURDAY DUE TO LACK OF CONFIDENCE DUE TO RECENT PERFORMANCE. STOFLET/DB && .EAX WATCHES/WARNINGS/ADVISORIES... KS...ICE STORM WARNING FOR EXTREME NORTHEAST AND EAST CENTRAL KS FROM MIDNIGHT SATURDAY NIGHT THROUGH 6 PM SUNDAY. SEE STLWSWMCI FOR DETAILS. MO...ICE STORM WARNING FOR MUCH OF NORTHERN AND CENTRAL MISSOURI FROM MIDNIGHT SATURDAY NIGHT THROUGH 6 PM SUNDAY. SEE STLWSWMCI FOR DETAILS. WINTER WEATHER ADVISORY FOR EXTREME NORTHERN MISSOURI FROM MIDNIGHT SATURDAY NIGHT THROUGH 6 PM SUNDAY. SEE STLWSWMCI FOR DETAILS. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CST SAT JAN 24 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251200- ...AN ICE STORM WARNING IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA FROM MIDNIGHT TONIGHT THROUGH NOON SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ICE STORM WARNING IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH NOON SUNDAY FOR AREAS SOUTH OF A LINE FROM MOUND CITY MISSOURI...TO TRENTON...TO KIRKSVILLE...WHERE ICE ACCUMULATIONS OF GREATER THAN ONE QUARTER INCH CAN BE EXPECTED. A WINTER WEATHER ADVISORY IS IN EFFECT NORTH OF THIS LINE IN EXTREME NORTHERN MISSOURI FROM MIDNIGHT TONIGHT THROUGH NOON SUNDAY...WHERE LESSER ICE ACCUMULATIONS ARE EXPECTED. FREEZING RAIN IS EXPECTED TO DEVELOP AROUND MIDNIGHT ACROSS PORTIONS OF WEST CENTRAL AND CENTRAL MISSOURI...THEN SPREAD ACROSS NORTHERN MISSOURI THROUGH THE REMAINDER OF THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FREEZING RAIN WILL CONTINUE ACROSS THE AREA THROUGH THE MORNING HOURS SUNDAY...BEFORE TAPERING OFF DURING THE AFTERNOON. FREEZING RAIN MAY THEN MIX WITH SLEET SUNDAY AFTERNOON BEFORE CHANGING TO SNOW SUNDAY EVENING. MINOR SNOW ACCUMULATIONS UP TO ONE INCH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SPOTTERS ARE ENCOURAGED TO FORWARD PRECIPITATION AND ICING REPORTS TO THE NATIONAL WEATHER SERVICE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. STOFLET
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384308, 5384309, 5384310, 5384311, 5384312, 5384313, 5384314.